Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 321, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 23, 2001, 1:05 PM CDT for Shannon County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 23, 2001, 1:05 PM CDT (18:05 UTC)
- Expired
- Oct 23, 2001, 1:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shannon County, MO
The radar
The Springfield radar (KSGF), 171 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1568 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
196 WUUS53 KSGF 231805 SVRSGF MOC203-231845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 PM CDT TUE OCT 23 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 145 PM CDT * AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF SUMMERSVILLE...OR 24 MILES EAST OF HOUSTON...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... SHANNON COUNTY. THE TOWNS OF ROUND SPRING AND MIDRIDGE ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ON KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3730 9168 3714 9157 3728 9115 3745 9128 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 10:54 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 23, 10:54 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1055 AM CDT MON OCT 22 2001 WILL BE UPDATING THE ZONES SHORTLY. CONVECTION WHICH DEVELOPED EARLIER THIS MORNING IN ASSOCIATION WITH UPPER LEVEL WAVE...WAS NOW BEGINNING TO EXIT THE CWA TO THE EAST. SURFACE BOUNDARY STILL WELL TO THE WEST. WILL LOWER POPS FOR THIS AFTERNOON ACROSS THE AREA TO 30S IN THE NW AND 40S TO THE SE. LINDENBERG/05
In the hours before
Special weather statement, Oct 23, 1:00 PM CDT, 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE OCT 23 2001 THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN AND SMALL HAIL THIS MORNING WERE EXITING SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLY THIS AFTERNOON. DEW POINTS REMAIN FAIRLY HIGH BEHIND THESE STORMS WITH THE MAIN FRONT STILL WELL TO THE WEST. THE UPPER LEVEL SYSTEM WHICH HELPED TO PRODUCE THESE STORMS WILL MOVE OFF TO THE EAST THIS EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OZARKS THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 44. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. SPOTTERS COULD BE NEEDED LATER THIS AFTERNOON FOR SEVERE WEATHER ACTIVATION. .EXTENDED OUTLOOK... THE MAIN FRONT WILL PUSH THROUGH ON WEDNESDAY BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. BEHIND THIS SYSTEM...MUCH COLDER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 7:38 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 52 min |
| Oct 23, 2:12 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 48 min |
| Oct 23, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Oct 23, 3:18 PM CDT | Tornado Warning | SGF | Benton | 27 min |
| Oct 23, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 41 min |
| Oct 23, 3:46 PM CDT | Tornado Warning | SGF | Benton | 44 min |
| Oct 23, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 41 min |
| Oct 23, 4:25 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 50 min |
| Oct 23, 4:46 PM CDT | Tornado Warning | SGF | Miller | 44 min |
| Oct 23, 5:13 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
| Oct 23, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 46 min |
| Oct 23, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 42 min |
| Oct 23, 6:12 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 48 min |
| Oct 23, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 45 min |
| Oct 23, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 15 min |
| Oct 23, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.